Alabama, 2012Hail in Alabama, February 22, 2012
February 22, 2012 · NWS HUN · 2 events in 2 counties and zones
A band of strong thunderstorms developed during the late afternoon hours associated with a quick moving upper air disturbance. A moderately high shear and low instability environment supported supercell structure and small hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A band of strong thunderstorms developed during the late afternoon hours associated with a quick moving upper air disturbance. A moderately high shear and low instability environment supported supercell structure and small hail. One of the storms reached just below severe limits and produced small hail from eastern Limestone through central Madison and southern Jackson Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before the first event at Feb 22, 5:26 PM CST, 4 minutes earlier.
Area forecast discussion, Feb 22, 5:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
526 PM CST WED FEB 22 2012
.UPDATE...
FOR 00Z TAFS
&&
.DISCUSSION...
/ISSUED 332 PM CST WED FEB 22 2012/
LATEST ANALYSIS INDICATES THAT AN UPPER LEVEL TROUGH IS PROGRESSIVELY
MOVING EASTWARD THROUGH EASTERN ARKANSAS INTO WEST TENNESSEE. RUC AND
NAM BUFR SOUNDINGS AND SURFACE ANALYSIS INDICATE THAT SURFACE AND
LOW LAYER DEWPOINTS ARE INCREASING ACROSS THE AREA TO THE LOWER TO
MID 50S ALONG WITH LIFTED INDICES FALLING INTO THE -2 TO -4 RANGE.
EXPECT SCATTERED STRONG TO POTENTIALLY SEVERE STORMS TO DEVELOP IN
THE FORECAST AREA BY LATE AFTERNOON AND CONTINUING UNTIL AROUND 02Z
ACROSS THE REGION. THE MAIN THREATS SHOULD BE LARGE HAIL AND LOCALLY
DAMAGING WINDS...ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT.
AFTER THIS INITIAL UPPER TROUGH MOVES EAST OF THE FORECAST AREA
TONIGHT...STRONG WARM ADVECTION WILL CONTINUE OVERNIGHT AND INTO
THURSDAY ACROSS THE AREA. DESPITE AN EXPECTED VEIL OF CLOUD COVER
ACROSS THE REGION ON THURSDAY...TEMPS SHOULD WARM INTO GENERALLY THE
LOWER TO MID 70S ACROSS THE AREA. THE TEMPS...COMBINED WITH MARGINALLY
UNSTABLE CONDITIONS AND THE EASTWARD MOVEMENT OF A COLD FRONT THROUGH
THE FORECAST AREA AND HIGHER HELICITY VALUES COULD SET THE STAGE FOR
ANOTHER ROUND OF SEVERE WEATHER ACROSS THE FORECAST AREA FROM AROUND THE
00-06Z TIME FRAME ON THURSDAY EVENING/OVERNIGHT. THE MAIN POTENTIAL
THREATS WITH THIS EXPECTED LINE OF SHOWERS AND STORMS ALONG AND AHEAD
OF THE COLD FRONT WOULD BE LARGE HAIL...DAMAGING WINDS AND A FEW
ISOLATED TORNADOES. AT THIS POINT...WILL GO WITH A COMPROMISE BETWEEN
THE GFS AND ECMWF AND MORE IN LINE WITH THE NAM INVOLVING THE TIMING
OF THE COLD FRONT MOVING THROUGH THE FORECAST AREA.
EXPECT THE SHOWERS TO SLOWLY COME TO AN END BEHIND THE FRONT ON
FRIDAY...AS DECENT COLD ADVECTION SWEEPS INTO THE AREA. HIGH PRESSURE
WILL BUILD INTO THE REGION OVER THE WEEKEND WITH TEMPS GENERALLY IN
LINE WITH THE GFS THROUGH MONDAY.
THE MODELS THEN DIFFER INVOLVING THE EASTWARD MOVEMENT OF THE NEXT
UPPER LOW ACROSS THE ROCKY MOUNTAINS REGION BY 12Z TUESDAY. THE GFS
AND ECMWF THEN HAVE THE UPPER LOW INTO THE CENTRAL PLAINS BY 06Z
WEDNESDAY AND A SURFACE COLD FRONT THROUGH CENTRAL MISSOURI THROUGH
ARKANSAS TO NORTHEAST TEXAS DURING THE SAME TIME PERIOD. HAVE CONTINUED
WITH AT LEAST CHANCE TSRA POPS THROUGH TUESDAY AND INTO MUCH OF
WEDNESDAY FOR THE AREA TO ACCOUNT FOR THE EXPECTED EASTWARD MOVEMENT
OF THE FRONT. IF THE GFS SOLUTION DOES OCCUR...TEMPS WILL AGAIN BE
WELL ABOVE NORMAL BY THE END OF THE EXTENDED FORECAST PERIOD.
TT
&&
.AVIATION...
FOR 00Z TAFS...
A BROKEN LINE OF -TSRA WILL PUSH EAST TOWARDS THE HUNTSVILLE AIRPORT
BETWEEN 23Z AND 00Z. FURTHER WEST...NO STORMS HAVE FORMED UPSTREAM OF
KMSL...BUT COULD DEVELOP BETWEEN NOW AND 03Z. CONFIDENCE IS LOWER
FURTHER WEST THAT A TSRA WILL COME WITHIN 5 MILES OF THE AIRPORT AT
KMSL...SO WILL LEAVE ONLY CB AND SHRA IN FOR NOW. EXPECT MVFR
CIGS...POSSIBLY IFR CIGS OR VSBYS TO DEVELOP IF HEAVIER STORMS MOVE
OVER KHSV. EXPECT FURTHER DEVELOPMENT OF SHOWERS AND POSSIBLY STORMS
BETWEEN 00Z AND 03Z AT BOTH SITES. VFR CONDITIONS SHOULD RETURN AFTER
03Z AT KMSL AND 04Z AT KHSV. VFR CONDITIONS WILL CONTINUE THROUGH THE
REMAINDER OF THE TAF PERIOD...WITH SOUTHERLY WINDS INCREASING OVERNIGHT
AND DURING THE DAY ON THURSDAY.
KTW
&&
.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Feb 22, 12:45 PM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1245 PM CST WED FEB 22 2012
ALZ001>010-016-TNZ076-096-097-230300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1245 PM CST WED FEB 22 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.
.DAY ONE...TONIGHT...
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING AS
AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE TENNESSEE VALLEY AREA.
SOME STORMS COULD BE STRONG TO SEVERE...WITH HAIL AND DAMAGING WIND
GUSTS THE PRIMARY THREATS. AN ISOLATED TORNADO CANNOT BE RULED OUT
AS WELL. THE THUNDERSTORM THREAT IS EXPECTED TO END WEDNESDAY EVENING
AS THE UPPER DISTURBANCE MOVES EAST OF THE AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE THURSDAY NIGHT...AS A
STRONG COLD FRONT SWEEPS ACROSS THE REGION. STRONG TO SEVERE
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
COLD FRONT. PRESENT INDICATORS SUGGEST THE POTENTIAL FOR LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES WITH ANY SEVERE
THUNDERSTORMS.
THUNDERSTORMS RETURN TO THE REGION LATE MONDAY INTO TUESDAY AS
ANOTHER COLD FRONT APPROACHES THE AREA FROM THE WEST.
.SPOTTER CALL TO ACTION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN
SUPPORT OF SEVERE WEATHER OPERATIONS IS POSSIBLE THIS AFTERNOON AND
EVENING...AND AGAIN THURSDAY NIGHT.
12
In the hours before
Special weather statement, Feb 22, 5:17 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
517 PM CST WED FEB 22 2012
ALZ005-006-222345-
LIMESTONE-MADISON-
517 PM CST WED FEB 22 2012
...SIGNIFICANT WEATHER ADVISORY FOR LIMESTONE AND MADISON COUNTIES
UNTIL 545 PM CST...
AT 515 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF STRONG THUNDERSTORMS LOCATED NEAR TANNER...MOVING EAST AT
45 MPH.
PENNY SIZE HAIL...BRIEF WIND GUSTS UP TO 40 MPH...AND FREQUENT CLOUD
TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
FRENCH MILL.
CAPSHAW...MADISON.
REDSTONE ARSENAL.
HUNTSVILLE...UNIVERSITY OF ALABAMA IN HUNTSVILLE.
MOORES MILL.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE
STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY.
&&
LAT...LON 3463 8650 3464 8702 3466 8705 3467 8705
3469 8711 3470 8713 3475 8714 3482 8707
3486 8652
TIME...MOT...LOC 2316Z 267DEG 44KT 3473 8697Hail, Limestone
- When
- February 22, 5:30 PM CST to 5:33 PM CST
- Where
- Limestone County, 2.09 mi WSW of Capshaw
- Measured
- 0.88 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.758, -86.834
Nickel sized hail was reported at the intersection of East Limestone Road and U.S. Highway 72.
Hail, Jackson
- When
- February 22, 6:55 PM CST to 6:58 PM CST
- Where
- Jackson County, Pisgah
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.680, -85.850
Nickel sized hail was reported.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Georgia, February 22 to 23, 20121 death · $1.8 million · EF1 · 5 events
- Avalanche and High Wind in Utah, February 22 to 23, 20121 death · 82 kt wind · 6 events
- Avalanche in Montana, February 22, 20121 death · 1 event
- Heavy Snow and High Wind in Montana, February 22 to 25, 2012$314,000 · 65 kt wind · 6 events
- Debris Flow and High Wind in Washington, February 22 to 26, 2012$200,000 · 51 kt wind · 4 events
- High Wind in Idaho, February 22, 2012$105,000 · 68 kt wind · 6 events
- Flooding in Idaho, February 22 to 23, 2012$67,000 · 6 events
- Hail and Damaging Winds in Tennessee, February 22, 2012$34,000 · 1 in hail · 9 events
- High Wind in Oregon, February 22, 2012$26,000 · 72 kt wind · 5 events
- High Wind in Colorado, February 22 to 23, 201277 kt wind · 13 events
- Heavy Snow in South Dakota, February 22 to 23, 201210 events
- Lightning Strike in Kentucky, February 22, 2012$15,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 358167, 358168.